Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Lincoln, IL

April 12, 2002Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 12, 2002, 5:13 PM CDT for Clay County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 5:13 PM CDT (22:13 UTC)
Expired
Apr 12, 2002, 6:00 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122213
SVRSPI
ILC025-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAY CITY
  SAILOR SPRINGS
  INGAHAM

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3868 8856 3861 8842 3867 8831 3886 8833

BARNES
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:15 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 12, 3:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT FRI APR 12 2002

COLD FRONT CURRENTLY MOVING ACROSS THE AREA ATTM.  SHRA/TSRA FIRING
ALONG THE FRONT FROM CMI-DEC-LSX. VSBL SAT SHOWS SOME SUNSHINE HAS
HELPED DESTABILIZE THE ATMOS IN ERN/SERN IL THIS AFTN.  SO EXPECT
TSRA TO CONTINUE ACROSS THIS AREA.  CONCERNS THIS AFTN ARE TSRA CHCS
THIS EVE AND MAINLY TEMPS INTO THE WEEKEND.

COLD FRONT WILL SLOWLY PROGRESS SE ACROSS ERN/SERN IL LATE THIS AFTN
AND EVE.  MODELS FAIRLY SIMILIAR WITH STALLING THIS FRONT OVER SERN
IL THIS EVENING UNTIL UPR LVL S/WV IN CEN MO MOVES ACROSS THE AREA.
CURRENT CONVECTION WILL BE ONGOING AT ZONE TIME...SO WILL MAKE ZONE
TIME ISSUANCE ON WHERE TO KEEP PCPN IN.  CURRENT THINKING IS TO KEEP
EVENING WORDING IN ERN/SERN SECTIONS UNTIL MIDNIGHT.  REST OF THE
CWA WILL STAY UNDER OVC SKIES AS LOW LVL STATUS EXTENDS BACK TO
ALMOST MN.  ETA FORECAST SOUNDINGS FOR PIA ALSO KEEPS CAPPING
INVERSION IN PLACE...SO DO NOT SEE MANY SIGNS OF CLRG OVERNIGHT.
WILL ALSO KEEP PATCHY FOG WORDING IN AREAS THAT RECIEVE SHRAS...AS
INVERSION WILL ALSO KEEP LOW LVL MOISTURE HIGH. MOS TEMPS MAY BE A
BIT COOL GIVEN WIDESPREAD CLOUDS...SO MAY ADJUST TEMPS SLIGHTLY WITH
THIS IN MIND.

FRONTAL BNDRY SLIDES SOUTH OF IL ON SAT AS WK IMPULSES MOVE ALONG
NORTH AND JUST SOUTH OF CEN IL.  WITH THE BNDRY SOUTH OF CEN
IL...MOISTURE WILL BE LIMITED IN THE LOW LYRS AS THESE S/WVS MOVE
ACROSS THE AREA.  SO WILL KEEP SAT/SUN DRY FOR NOW.  WINDS RETURN TO
THE SOUTH ON SUN...WITH NICE WARMUP EXPECTED AGAIN.  WILL TWEEK
TEMPS A BIT FOR SUNDAY AS GUID NUMBERS ARE WARMER AND SOUTH WINDS
RETURN.

MODELS TRENDING SLOWER WITH NEXT PCPN CHC FOR WED INTO THU...AS S/WV
IN THE PACIFIC ON MON DEEPENS THE UPR FLOW...RETURNING MORE SWRLY
FLOW FOR THE MIDWEST.  RIDGING IN RESPONSE TO THIS S/WV WILL HOLD UP
PCPN CHCS UNTIL WED AS RIDGE HOLDS AND UPR LVL DYNAMICS WITH THAT
SYS PROGRESS INTO THE UPR GRT LKS.  FRONT MOVES ACROSS THE AREA WED
AND STALLS ACROSS THE AREA...WITH CHCS INTO THU.  PACIFIC SFC HIGH
BUILDS IN BEHIND THE FRONT FOR FRI...SO WILL GO DRY THIS DAY.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 046/071 048/074 054 22000
PIA BB 044/069 046/072 053 22000
DEC BB 046/071 046/074 054 22000
CMI BB 045/070 045/074 053 22700
MTO BB 047/072 046/073 055 22700
LWV BB 048/072 048/076 057 22700

.ILX...NONE.

KETCHAM

In the hours before

Special weather statement, Apr 12, 11:41 AM CDT, 5 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CDT FRI APR 12 2002

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST
OF INTERSTATE 55. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

THEREFORE SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS.

FRIEDERS
Local storm report, Apr 12, 2:56 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
256 PM CDT FRI APR 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    SIDELL                    IL   .75 INCH HAIL
04/12/02   VERMILION                      PEA TO DIME SIZE HAIL.
                                          REPORTED BY ESDA.

0240 PM    GEORGETOWN                IL   1.00 INCH HAIL
04/12/02   VERMILION                      DIME TO QUARTER SIZE HAIL.
                                          REPORTED BY ESDA.

GEELHART
Local storm report, Apr 12, 3:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
352 PM CDT FRI APR 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2 NW FINDLAY              IL   .75 INCH HAIL
04/12/02   SHELBY                         REPORTED BY COOP OBSERVER.

0344 PM    ASHMORE                   IL   .88 INCH HAIL
04/12/02   COLES                          REPORTED BY ESDA.

0342 PM    TUSCOLA                   IL   .75 INCH HAIL
04/12/02   DOUGLAS                        REPORTED BY COOP OBSERVER.

GEELHART
Local storm report, Apr 12, 4:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
426 PM CDT FRI APR 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    GEORGETOWN                IL   .75 INCH HAIL
04/12/02   VERMILION                      REPORTED BY ESDA.

0420 PM    RIDGE FARM                IL   .75 INCH HAIL
04/12/02   VERMILION                      REPORTED BY ESDA.

GEELHART
Local storm report, Apr 12, 4:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
436 PM CDT FRI APR 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PARIS                     IL   1.00 INCH HAIL
04/12/02   EDGAR                          DIME TO QUARTER SIZE HAIL.
                                          REPORTED BY ESDA.

0430 PM    CHRISMAN                  IL   1.00 INCH HAIL
04/12/02   EDGAR                          DIME TO QUARTER SIZE HAIL.
                                          REPORTED BY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:01 PM CDTSevere Thunderstorm WarningILXVermilion44 min
Apr 12, 2:30 PM CDTSevere Thunderstorm WarningILXChristian, Shelby45 min
Apr 12, 3:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby51 min
Apr 12, 3:17 PM CDTSevere Thunderstorm WarningILXEffingham28 min
Apr 12, 3:37 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion53 min
Apr 12, 3:47 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham43 min
Apr 12, 3:55 PM CDTTornado WarningILXChampaign, Douglas35 min
Apr 12, 4:06 PM CDTSevere Thunderstorm WarningILXColes54 min
Apr 12, 4:31 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion59 min
Apr 12, 5:21 PM CDTFlash Flood WarningILXEdgar, Vermilion4 hr
Apr 12, 5:25 PM CDTSevere Thunderstorm WarningILXRichland50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.